Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 180, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Jun 25, 2002, 5:18 PM CDT for Knox County, Nebraska. It was in force for 57 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 25, 2002, 5:18 PM CDT (22:18 UTC)
- Expired
- Jun 25, 2002, 6:15 PM CDT
- In force
- 57 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Knox County, NE
The radar
The Sioux Falls radar (KFSD), 142 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 25, 5:40 PM CDT | Hail 0.88 | Santee, NE | Hail up to nickel size lasted 20 minutes near Santee. |
| Jun 25, 6:00 PM CDT | Hail 1.75 | Niobrara, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.3 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 702 J/kg
- Mixed-layer CIN
- -193 J/kg
- Mixed-layer LCL
- 1380 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -58 m²/s²
- 0-3 km storm-relative helicity
- -19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 2:30 PM CDT, 2 hours 48 minutes earlier.
Area forecast discussion, Jun 25, 2:30 PM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 230 PM CDT TUE JUN 25 2002 FORECAST CHALLENGES THUNDERSTORMS AND TEMPERATURES. FORECAST SOUNDINGS AND MODIFIED SHARP SOUNDINGS INDICATING AIR MASS ACROSS THE AREA THIS AFTERNOON WILL BE FAIRLY UNSTABLE WITH MINIMAL CIN. THESE TRENDS BEING CONFIRMED ON GOES SOUNDING DATA. WEAK BOUNDARY FM NE SD INTO N CNTRL NEB STARTING TO BE REINFORCED BY PUSH OF COOLER AND DRIER AIR ACROSS WRN AND CNTRL DAKOTAS ASSOCIATED WITH SEWD MOVING SHORTWAVE EXTENDING FM SOUTHEAST MANITOBA INTO N CNTRL SD. THIS BOUNDARY WILL LIKELY SERVE AS THE PRIME FOCUS FOR CONVECTIVE DEVELOPMENT TNGT THRU WED AS IT PUSHES SOUTH AND EAST. TRENDS OF PREVIOUS FORECASTS APPEAR TO HAVE GENERAL SCENARIO IN HAND WITH CHANCE FOR TSTMS DEVELOPING SOUTHEAST ACROSS FCST AREA TNGT. ON WED MAIN POTENTIAL FOR SHOWERS AND TSTMS APPEARS IT WILL BE CONFINED TO SRN ZONES VICINITY FRONTAL ZONE WITH DRIER AMD MORE STABLE AIR SPREADING INTO NRN COUNTIES. MAIN QUESTION WHETHER TO HOLD MENTION SRN COUNTIES WED EVENING. BASED ON NEW TIMING OF FRONT APPEARS SMALL EVENING POPS AT BEST SHOULD HANDLE SITUATION. WED APEARS TO BE A TEMP TRANSITION DAY WITH FRONT MOVING ACROSS FCST AREA WITH MAX TEMPS VARYING FROM MID OR UPPER 80S NORTH OF FNT TO 90 TO 95 SOUTH. THU LOOKS DRY WITH HIGH TEMPS GENLY IN MID OR UPPER 80S. ALTHOUGH CONFIDENCE STARTS TO DECREASE AS ONE GOES DEEPER INTO THE DAY 3-7 PERIOD WITH INCREASING RETURN FLOW AND CONVECTIVE CLIMATOLOGY THIS TIME YEAR...APPEARS EXTNDED PERIOD WILL BE MAINLY DRY BASED ON GENERAL UPPER LEVEL RIDGING. IN ADDITION NO SIGNIFICANT LOWER LEVEL FEATURE APPEARS FORECAST BY MODELS IN AREA TO HELP INITIATE CONVECTIVE DEVELOPMENT. .OMA...NONE WIESE
In the hours before
Special weather statement, Jun 25, 11:40 AM CDT, 5 hours 38 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-252230- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1140 AM CDT TUE JUN 25 2002 STORM SPOTTERS MAY BE NEEDED IN PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA THIS AFTERNOON AND TONIGHT. A WEAK SURFACE BOUNDARY EXTENDING FROM NORTHEAST SOUTH DAKOTA INTO NORTH CENTRAL IS EXPECTED TO BEGIN TO MOVE SOUTHEAST THIS AFTERNOON AND TONIGHT. STRONG SURFACE HEATING AND ABUNDANT LOW LEVEL MOISTURE WILL RESULT IN QUITE UNSTABLE CONDITIONS OVER THE REGION THIS AFTERNOON AND EVENING. THUNDERSTORMS ARE EXPECTED TO FORM ALONG THE BOUNDARY AND MOVE INTO PARTS OF NORTHEAST NEBRASKA LATER THIS AFTERNOON OR EVENING. THERE IS A CHANCE FOR THUNDERSTORMS DEVELOPING INTO OTHER AREAS OF EASTERN NEBRASKA AND SOUTHWEST IOWA TONIGHT AS THE BOUNDARY CONTINUES TO MOVE SOUTHEAST AS A WEAK COOL FRONT. ALTHOUGH WIND SHEAR WILL BE RELATIVELY WEAK...DO TO THE AMOUNT OF INSTABILITY AND MOISTURE... SOME STORMS ALONG THE FRONT MAY REACH SEVERE LEVELS IN EASTERN NEBRASKA AND SOUTHWEST IOWA. LARGE HAIL AND DAMAGING WINDS APPEAR THE MAIN HAZARDS. THE FRONT IS EXPECTED TO EXTEND ACROSS SOUTHEAST NEBRASKA AND SOUTHWEST IOWA WEDNESDAY. THE FRONT WILL ACT AS A FOCUS FOR MORE THUNDERSTORMS WEDNESDAY IN THESE AREAS WEDNESDAY WITH A FEW SEVERE STORMS POSSIBLE. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC INFORMATION IS AVAILABLE ON THE INTERNET AT WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE). GW
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 6:16 PM CDT | Severe Thunderstorm Warning | OAX | Knox | 44 min |
| Jun 25, 6:41 PM CDT | Severe Thunderstorm Warning | OAX | Antelope | 49 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.